MAUDE Adverse Event Report: COVIDIEN MFG SOLUTIONS S.A. PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED

COVIDIEN MFG SOLUTIONS S.A. PALINDROME; CATHETER, HEMODIALYSIS, IMPLANTED
Model Number 8888541023P
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191)
Date of Event 10/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, two days after the catheter was placed, the machine was alerted of low pressure and the patient was losing blood due to the catheter being split into two parts.It was mentioned that the catheter was broken below the hub attachment with one piece in the body and the other (extension/hub) off of the catheter.The catheter was not repaired.Chlorhexidine gluconate (chg) was the cleaning agent used on the device and tego was not utilized.There was no luer adapter issue.The patient lost a lot of blood and had to go back in for another procedure to place another catheter.There was no patient injury.
 
Event or Problem Description
According to the reporter, two days after the catheter was placed/inserted by a vascular surgeon in the operating room (or), the machine was alerted of low pressure and the patient was losing blood due to the catheter being split into two parts.It was mentioned that the catheter was broken below the hub attachment with one piece in the body and the other (extension/hub) off of the catheter (the hub with lumens came away from the tube that¿s placed in the patient¿s body, it separated where the metal piece was).The both the arterial and venous lines were attached to the lumens of the catheter, they were not reversed (red was attached to red, blue was attached to blue).It was mentioned that when the catheter came apart prior to the machine alarming, blood was escaping from the catheter and from the venous line of the hd circuit and the blood flows were at 400 ml/min when the event occurred.The catheter was not repaired.Chlorhexidine gluconate (chg) was the cleaning agent used on the device and tego was not utilized.There was no luer adapter issue.No ointment was utilized at the exit site and biopatch with clear adhesive dressing which was specific for catheters that came in a dressing kit was used as wound dressing.The wound's dressing had chg (3.15%, 70% alcohol) swabs (prevantics) and cleaning agents were allowed to dry thoroughly prior to dressing the area.The patient was not responsible for any type of catheter mainten ance and patient did not use any type of cleaning agent or antibiotic on the catheters (patient was not allowed to handle the catheter) as this was done by nurses who must complete a competency process.The cleaning agents were never switched over the life of the catheter, only what was in the kits was used.The kits had chg (per concentration mentioned above) and the kits' manufacturer did not change in recent years (same company and products were used for all catheters within their organization not only hemodialysis catheters).The cleaning agents were never mixed, they were pre-mixed and pre-packaged by the manufacturer.The site never used sepsiderm to clean the catheters and there was no protocol change for cleaning agents used recently.The catheter was not reversed.There was nothing unusual observed on the device prior to use.Pre-treatment labs were drawn from catheter then both ports were flushed with 10cc of normal saline to assess patency and no problems were noted.There were no other products being utilized with the device, the patient was only using catheter for hemodialysis with locking solution was 1000u/ml heparin per fill volumes indicated on catheter lumens.The patient lost a lot of blood (there was blood on chest, gown, soaking blankets, and pooling in bed) but blood transfusion was not required.The patient had to go back in for another procedure to place another catheter on the same day of the event to resolve the issue.The hemodialysis was shortened on that day due to the catheter malfunction and it was not continued after the new catheter was placed.The new catheter was used successfully with no apparent issues.There was no patient injury.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, two days after the catheter was placed/inserted by a vascular surgeon in the operating room (or), the machine was alerted of low pressure and the patient was losing blood due to the catheter being split into two parts.It was mentioned that the catheter was broken below the hub attachment with one piece in the body and the other (extension/hub) off of the catheter (the hub with lumens came away from the tube that¿s placed in the patient¿s body, it separated where the metal piece was).Both the arterial and venous lines were attached to the lumens of the catheter, they were not reversed (red was attached to red, blue was attached to blue).It was mentioned that when the catheter came apart prior to the machine alarming, blood was escaping from the catheter and from the venous line of the hd circuit and the blood flows were at 400 ml/min when the event occurred.The bloodlines used was of a different brand.The catheter was not cross threaded.The catheter was not repaired.Chlorhexidine gluconate (chg) was the cleaning agent used on the device and tego was not utilized.There was no luer adapter issue.No ointment was utilized at the exit site and biopatch with clear adhesive dressing which was specific for catheters that came in a dressing kit was used as wound dressing.The wound's dressing had chg (3.15%, 70% alcohol) swabs (prevantics) and cleaning agents were allowed to dry thoroughly prior to dressing the area.The patient was not responsible for any type of catheter maintenance and patient did not use any type of cleaning agent or antibiotic on the catheters (patient was not allowed to handle the catheter) as this was done by nurses who must complete a competency process.The cleaning agents were never switched over the life of the catheter, only what was in the kits was used.The kits had chg (per concentration mentioned above) and the kits' manufacturer did not change in recent years (same company and products were used for all catheters within their organization not only hemodialysis catheters).The cleaning agents were never mixed, they were pre-mixed and pre-packaged by the manufacturer.The site never used sepsiderm to clean the catheters and there was no protocol change for cleaning agents used recently.The catheter was not reversed.There was nothing unusual observed on the device prior to use (catheter functioned appropriately during aspiration/flushing process before attaching dialysis lines) and no other damages noted prior to use.Flushing was done with no issues documented, pre-treatment labs were drawn from catheter then both ports were flushed with 10cc of normal saline to assess patency and no problems were noted.There were no other products being utilized with the device, the patient was only using catheter for hemodialysis with locking solution was 1000u/ml heparin per fill volumes indicated on c atheter lumens.The patient lost a lot of blood (it was not measured but there was blood on chest, gown, soaking blankets, and pooling in bed) but blood transfusion was not required at the time of the event.The nurse immediately clamped the catheter to prevent air embolus and stopped the dialysis machine.Patient was alert and with stable vital signs and the nephrologist and vascular physician assistant (pa) were at the bedside within two minutes to evaluate the patient.The patient's treatment was terminated earlier than usual or shortened due to the catheter malfunction and the patient had to go back in for another procedure to place another catheter (our brand) on the same day of the event to resolve the issue (it was not continued after the new catheter was placed).Patient remained stable during the process and the new catheter was used successfully with no apparent issues.It was mentioned that on the day of the event the patient's hemoglobin (hgb) was at 0716 = 7.9 (event occurred at 1100).The hgb at 1322 = 7.9.The next day (first day after the event), it was at 7.4 and at 7.6 the day after (second day).On the third day after the event happened, the patient's hemoglobin was at 7.1 and the patient was given blood transfusion.
 
Additional Manufacturer Narrative

Brand Name
PALINDROME
Common Device Name
CATHETER, HEMODIALYSIS, IMPLANTED
Manufacturer (Section D)
COVIDIEN MFG SOLUTIONS S.A.
edificio b20, calle #2
alajuela 20101
MDR Report Key10338291
Report Number3009211636-2020-00166
Device Sequence Number11627713
Product Code MSD
UDI-Device Identifier10884521158504
UDI-Public10884521158504
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K123196
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Model Number8888541023P
Device Catalogue Number8888541023P
Device Lot Number1920500223
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/13/2020
Supplement Date Received by Manufacturer07/24/2020
08/19/2020
Initial Report FDA Received Date07/29/2020
Supplement Report FDA Received Date08/11/2020
09/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient Weight61